Drug reactions with systemic symptoms




18: Drug reactions with systemic symptoms


Aziz Khan, Reid A. Waldman, Jane M. Grant-Kels


Abstract:



Severe cutaneous adverse reactions are cutaneous eruptions with systemic manifestations. These include acute generalized exanthematous pustulosis, toxic epidermal necrolysis, and drug reaction with eosinophilia and systemic symptoms. All patients with presumed drug eruptions should be evaluated for signs of a severe cutaneous adverse reaction because early recognition is key to improving outcomes.

Key terms:


Stevens-Johnson syndrome


toxic epidermal necrolysis


acute generalized exanthematous pustulosis


drug reaction with eosinophilia and systemic symptoms


severe cutaneous adverse reaction



Acute generalized exanthematous pustulosis


Clinical features


Acute generalized exanthematous pustulosis (AGEP) is an uncommon, severe cutaneous eruption that is attributed to drugs in more than 90% of cases (Fig. 18.1). It is characterized by the rapid development of numerous superficial sterile pustules on an erythematous base. It has an estimated incidence of 1 to 5 cases per million per year. AGEP commonly affects adults and shows a slight female predominance.



AGEP is considered to be a T cell–mediated, sterile, neutrophilic, type IVd hypersensitivity reaction. The rash usually develops within hours to days of drug exposure, with a typical latency of 24 to 48 hours.


Drugs commonly implicated in AGEP include a large number of medications, such as antibiotics (particularly ampicillin/amoxicillin, macrolides, sulfonamides, and quinolones), antifungals (e.g., terbinafine, ketoconazole, fluconazole), hydroxychloroquine, diltiazem, and drugs with weaker association (such as omeprazole, corticosteroids, oxicam nonsteroidal antiinflammatory drugs [NSAIDs], and antiepileptic drugs).


Infections commonly implicated in AGEP are Mycoplasma pneumoniae infection, Chlamydia pneumoniae, Escherichia coli, cytomegalovirus, coxsackie B4, and parvovirus B19.


In terms of systemic symptoms, a fever of at least 100.4° F is almost always present.


Cutaneous manifestations




Common laboratory findings




Differential diagnosis


It is essential to distinguish AGEP from other forms of drug reactions, including drug reaction with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN), and exanthematous drug eruptions.




Work-up


The diagnosis of AGEP is suspected when a patient presents with fever, rapid development of a pustular rash, and recent drug exposure or febrile illness.


A careful review of the patient’s complete medication list, including prescription, over-the-counter (OTC), and herbal medications, should be performed. The timeline of drug exposure and symptoms onset should be documented to assess for drug causality. Travel history and exposure to any ticks should be obtained to evaluate for an infectious etiology.


Tests that should be obtained as a part of the work-up to confirm the diagnosis and exclude other conditions that mimic AGEP include a complete blood count (CBC) with differential and peripheral blood smear, liver function tests, renal function tests, bacterial and fungal cultures from blood, a Gram stain and culture of the pustules, and imaging studies (guided by clinical presentation).


A skin biopsy for histopathologic examination should be performed to support the diagnosis and exclude AGEP mimics. The histologic findings include subcorneal or intraepidermal spongiform pustules, which are associated with dermal edema and a superficial and midperivascular (as well as interstitial) inflammatory infiltrate that contains neutrophils and eosinophils. In contrast to pustular psoriasis, papillary dilated and tortuous blood vessels and psoriasiform epidermal hyperplasia are absent.


In the case of polypharmacy, a patch test can be performed to identify the causative agent.


Initial steps in management


Identification and prompt withdrawal of the offending agent is the mainstay of treatment. AGEP is a self-limiting disease, and withdrawal of the offending agent results in the resolution of cutaneous manifestations in about 2 weeks. Those with a more generalized skin involvement or older patients may require admission for fluid/electrolyte replacement and nutritional support.


Symptomatic patients (those with pruritus, pain, and/or burning) are generally treated with medium-potency topical steroids.



Counseling


Acute generalized exanthematous pustulosis (AGEP) is a rare side effect of a medication that affects the skin. The rash appears suddenly after drug exposure and is characterized by multiple small pus-filled spots and skin edema. AGEP is triggered by medications in more than 90% of cases. There was no way to determine that you would get AGEP from the medication that caused your rash before starting that medication. AGEP is caused by a wide variety of drugs, most commonly antibiotics. The list of medications that can potentially cause AGEP will be provided to you. Rarely, AGEP is caused by a viral or bacterial infection.


AGEP is a self-limiting disease and usually resolves without any complications after the causative drug is discontinued. AGEP can happen again after the reintroduction of the causative drug.


In your case, the offending drug should be stopped, and it is recommended that you strictly avoid this drug in the future. Structurally similar drugs can also cause the same reaction, and it is recommended that you discuss with your healthcare provider before starting any new medications. You should learn the names of the medicines you should avoid and keep a written record on your person. Your pharmacy should also make a note that you had a drug reaction and should have a list of medications you should avoid. Consider wearing a medical alert bracelet to let people know which medications to avoid.


Drug reaction with eosinophilia and systemic symptoms


Clinical features


Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare, potentially life-threatening adverse drug reaction with a long latency period.



The etiology of DRESS is complex and likely involves three factors: a genetic predisposition that alters immune response, a trigger that may involve a viral infection, and a drug to which the patient may have a defect in drug metabolism.


DRESS is fortunately rare, with an incidence ranging from 1 in 1000 to 1 in 10,000 drug exposures.


Jul 22, 2021 | Posted by in Dermatology | Comments Off on Drug reactions with systemic symptoms
Premium Wordpress Themes by UFO Themes